Format

Send to

Choose Destination
Ann Intern Med. 1986 Jun;104(6):791-4.

Precipitation of cardiac arrest by verapamil in patients with Wolff-Parkinson-White syndrome.

Abstract

After the administration of verapamil for rapid tachycardias, five patients developed ventricular fibrillation or required urgent cardioversion. All episodes occurred in hospital emergency rooms, and each patient was resuscitated. Examination of electrocardiograms confirmed the presence of the Wolff-Parkinson-White syndrome. In four patients, the presenting tachyarrhythmia was atrial fibrillation with preexcited ventricular complexes, and in one patient a narrow QRS complex tachycardia was initially recorded. Acceleration of atrioventricular conduction occurred within 10 minutes of administration of verapamil, 5 to 10 mg intravenously. Subsequently, intracardiac electrophysiologic studies confirmed the presence of accessory atrioventricular pathways capable of rapid antegrade conduction in each patient. Because of this potentially fatal adverse response, verapamil should not be used in patients with atrial fibrillation and preexcited ventricular complexes.

PMID:
3706931
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Silverchair Information Systems
Loading ...
Support Center